Clozaril Withdrawal Induced Catatonia

E. McGuire1, M. Reilly2

1. Sligo Leitrim Mental Health Service, Markievicz House, Sligo
2. Sligo Leitrim mental Health Services, Rehabilitation and Recovery, Sligo

Abstract

Aim
To describe an uncommon side effect of sudden withdrawal of Clozapine.
Method
This case describes the occurrence of catatonia following the sudden discontinuation of long term Clozapine therapy.
Results
Symptoms resolved with treatment with benzodiazepines and IV fluids.
Discussion
In conclusion, catatonia can occur on sudden discontinuation of Clozapine therapy. Caution should be exercised when reducing or discontinuing this medication.

Introduction
Catatonia is a neuropsychiatric syndrome characterised by mutism, stupor, refusal to eat or drink, posturing and excitement or hypokinesis1.  Clozapine is the only atypical antipsychotic licensed for treatment resistant schizophrenia. Unfortunately, it is associated with a number of side effects which can lead to poor compliance. There are a growing number of case reports highlighting the occurrence of catatonia following abrupt discontinuation of this medication.

Case Report
Mr. B., a 49 year old gentleman with a history of schizophrenia, had been stable on clozapine for 13 years. Quite suddenly, his behaviour became bizarre. He was brought to the hospital by Gardaí, having been found in a perplexed state in the street. Shortly after his admission, he became mute and immobile. He was unresponsive, with an eye blink response to painful stimulus only. He then began pacing and became negativistic to instructions. At times, he maintained a plank-like posture on a chair with just his head and heels bearing weight. When staff attempted to lift him, he continued in this posture to a standing position. Physical examination was normal. The only abnormality on bloods was a slightly elevated CPK (creatine kinase) at 916 prompting transfer to the medical hospital to rule out neuroleptic malignant syndrome (NMS). Treatment with lorazepam and fluids was instituted and the patient improved sufficiently to allow for discharge within 48 hours. During this time, numerous packets of unopened clozapine were found in his home, indicating a sudden discontinuation of this medication in the previous two weeks.

Discussion
Clozapine has a broad pharmacological profile, antagonizing 5HT2, cholinergic, dopaminergic and histaminergic receptors, and agonizing GABA receptors. Abrupt discontinuation, therefore, can lead to a diverse presentation of withdrawal, ranging from diarrhoea to “rebound psychosis”2,3,4.  Catatonia on abrupt discontinuation has been rarely documented(2,3,4,5,6,7,8).

While the diagnosis of NMS was also a possibility, it was ruled out due to the falling levels of CK on serial measurement, the lack of leucocytosis, the lack of muscle rigidity or fever, and the lack of a recent history of sudden increase or withdrawal of predisposing medication. The preceding few weeks of behavioural changes including withdrawal, negativism and agitation supported a diagnosis of lethal catatonia as opposed to NMS9.

Up to 50% of patients on clozapine discontinue their treatment, mainly due to side effects and the need to have regular blood tests10. Another common reason for discontinuation is the onset of neutropaenia, although this is much more likely to occur in the early stages of treatment when catatonia has been not been frequently described.

This case adds to the literature on clozapine associated catatonia and highlights the need for adherence to be considered in the patient presenting with catatonia. It is also a reminder to medical colleagues of the need to be vigilant and cautious when adjusting psychiatric medication in the acute medical setting, in case of precipitating such an event.

Conflict of Interest
None

Corresponding Author
Dr. Michael Reilly,

Consultant Rehabilitation and Recovery Psychiatrist,
Sligo Leitrim Mental Health Service,
Sligo
Email: michaels.reilly@hse.ie

References

1. Daniels J. Catatonia: Clinical aspects and neurobiological correlates. J Neuropsychiatry Clin Neuroscience 2009;21(4):371-80
2. Yeh AWC, Lee JWY, Cheng TC, Wen JK, Chen WH. Clozapine withdrawal catatonia associated with cholinergic and serotenergic rebound hypersensitivity: A case report. Clin Neuropharmacol. 2004; 277(5):216-8.
3. Wadekar M, Syed S. Clozapine-withdrawal catatonia. Psychosomatics. 2010; 51(4): 355
4. Lee JWY, Roberston S. Clozapine withdrawal catatonia and neuroleptic malignant syndrome: A case report. Ann Clin Psychiatry. 1997; 9(3):165-9.
5. Bilbily J, McCollum B, de Leon J. Catatonia secondary to sudden clozapine withdrawal: a case with three repeated episodes and a literature review. Case reports in Psychiatry, vol 2017. http://dx.doi.org/10.1155/2017/2402731
6. Shahrour T, Siddiq M, Ghalib S, Alsaadi T. Severe relapsing clozapine-withdrawal catatonia. Case reports in psychiatry, vol 2015. http://dx.doi.org/10.1155/2015/606853
7. Kangasundram S, Jambunathan S. Clozapine withdrawal catatonia or lethal catatonia in a schizoaffective patient with a family history of Parkinson’s Disease. Africa Journal of Psychiatry, Nov 2010
8. Cerit C, Tuzun B, Akpinar E, Sahan E. Clozapine withdrawal catatonia refractory to ECT: A case report. Bulletin of clinical psychopharmacology 2012;22(3):275-7
9. Fleischhacker WW, Unterweger B, Kane Jm, Hinterhuber H. The neuroleptic malignant syndrome and its differentiation from lethal catatonia. Acta Pscyhaitr Scang. 1990;81(1):3-5
10. Fallon P, Dursun SM. A naturalistic controlled study of schizophrenic patients with tardive dyskinesia and supersensitiviity psychosis. Journal of Psychopharmacology, vol 25, no 6, pp755-762, 2011.


P938